Utah, 2016

High Wind in Utah, October 16 to 17, 2016

October 16 to 17, 2016 · NWS SLC · 1 event in 1 county or zone

Gusty winds developed both ahead of and behind a cold front, with the strongest winds in the Salt Lake Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Gusty winds developed both ahead of and behind a cold front, with the strongest winds in the Salt Lake Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 15, 8:05 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Oct 15, 8:05 PM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
905 PM MDT Sat Oct 15 2016

.SYNOPSIS...A series of fast-moving Pacific storm systems will
impact mainly northern Utah and southwest Wyoming through the
first half of the upcoming week. High pressure will return for the
latter half of the week.

&&

.DISCUSSION...Unseasonably mild southwest flow is over the CWA
this eve downstream from a broad upper trof that continues to
cover much of the Gulf of Alaska. The next in the series of short
waves to eject out of the main trof is moving inland thru the
PacNW states heading towards the nrn Rockies.

This wave passes to our north Sun morning but does push its
associated cold front into nrn UT south to about Provo with the
best chance of rain from about OGD north.

Ahead of this wave the south winds will stay gusty overnight. They
have dropped off from this afternoon and cancelled wind advisory
earlier. Winds look to pick up again across much of srn UT on Sun
south of the front with speeds similar to today.

Frontal boundary and associated precip band lifts N late Sun thru
the eve as next short wave approaches. This next wave brings a
good portion of the colder air with the main trof inland with it
pushing into UT after midnight with fairly widespread precip
across the nrn CWA. This tapers off and turns showery by midday.

Updated earlier to lower pops overnight outside of the far
northern CWA and to cancel Wind Advisory. Also trimmed the
southern extent of pops back a bit for Sunday. No additional
updates planned.

&&

.AVIATION...Gusty southerly winds will continue at the SLC
terminal through the night and into Sunday morning. A cold front
will cross the airfield between about 14-16z switching winds to
northerly. VFR conditions are expected through the TAF period.
Cigs could lower to around 7000 ft with the front.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Wilensky

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 15, 5:34 PM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
634 PM MDT SAT OCT 15 2016

UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
634 PM MDT SAT OCT 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

LOCALLY WINDY CONDITIONS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWESTERLY WINDS WILL BECOME STRONGER AGAIN OVER MUCH OF THE
SOUTHERN OUTLOOK AREA ON SUNDAY.

VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD INTO THE NORTHERN
OUTLOOK AREA SUNDAY AND BECOME MORE WIDESPREAD ACROSS THE NORTH
SUNDAY NIGHT INTO MONDAY BEFORE TAPERING OFF MONDAY AFTERNOON.
SNOW LEVELS WILL LOWER TO AROUND 7000 TO 7500 FEET. HOWEVER ANY
SIGNIFICANT SNOW ACCUMULATION WILL BE LIMITED TO THE HIGHER
ELEVATIONS.

ONE MORE SYSTEM WILL BRING A CHANCE OF ACCUMULATING MOUNTAIN SNOW
TO THE NORTHERN OUTLOOK AREA TUESDAY WITH A WARMING AND DRYING
TREND ON TAP FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
October 16, 1:20 AM MST to October 17, 2:50 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 70 mph at Vernon Hill, 63 mph at the State Route 201 at Interstate 80 sensor, 61 mph at the Great Salt Lake Marina, and 58 mph at Point of the Mountain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662400.